Linking Hypothermia and Hyperglycemia

Article

Overview

One of the adverse events associated with hypothermic therapy is a decrease in insulin sensitivity and insulin secretion, which can lead to hyperglycemia. The amount of I.V. insulin required to maintain glucose levels within the normal range (80 to 110 mg/dL) is likely to increase during the induction of hypothermia, and healthcare professionals employing hypothermic therapy should be aware of this phenomenon. Hyperglycemia should be combated through intensive I.V. insulin therapy and frequent monitoring.

 

A system that works.
“Because hypothermia results in decreased insulin secretion and insulin resistance, it’s especially important to manage patients’ blood glucose levels, which we did with the aide of a computer-guided glucose management software system.”

Insulin Therapy for All Types of Patients

Poor Results on Paper Protocol

Circulating blood glucose levels would drop in less than optimal outcomes such as inadequate blood glucose control (hyperglycemia followed by hypoglycemia).

Computer Based Protocol Is Easier

The system was easy to use and once initiated only required a current blood glucose measurement to calculate the patient’s next I.V. insulin dose.

Gain Control Without Hypoglycemia

Nurses noted that the tool controlled the hypothermia patient’s glucose quickly while maintaining a steady rate of I.V. insulin infusion and avoided hypoglycemia.

Publication Information

 

Author(s): Melhuish, Tracey RN, MSN

Location: Holy Cross Hospital, Ft. Lauderdale, FL

Publication: Nursing Management, December 2009, Volume :40 Number 12, page 42- 45